IDEAS home Printed from https://ideas.repec.org/a/bla/jpbect/v1y1999i3p309-38.html
   My bibliography  Save this article

The Mordukhovich Normal Cone and the Foundations of Welfare Economics

Author

Listed:
  • Khan, M Ali

Abstract

The statement that Pareto optimal allocations require the equalization of marginal rates of substitution, or in an economy with public goods, require the equalization of the aggregate of the marginal rates in consumption to those in production, is formalized through the use of the Mordukhovich normal cone. Since this cone is strictly contained, in general, in the Clarke normal cone, the results generalize earlier work of Khan and Vohra, Quinzii, Yun, and Cornet. The results are an application of Mordukhovich's 1980 theorem on necessary conditions for optimality in constrained optimization problems involving functions that are not necessarily differentiable or quasi-concave. As such, the results suggest a distinction between the mathematical programming approach to the "second welfare theorem," as in the work of Hicks, Lange, and Samuelson, and that based on the separation of sets, as pioneered by Arrow and Debreu. Copyright 1999 by Blackwell Publishing Inc.

Suggested Citation

  • Khan, M Ali, 1999. " The Mordukhovich Normal Cone and the Foundations of Welfare Economics," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 1(3), pages 309-338.
  • Handle: RePEc:bla:jpbect:v:1:y:1999:i:3:p:309-38
    as

    Download full text from publisher

    File URL: http://www.blackwell-synergy.com/servlet/useragent?func=synergy&synergyAction=showTOC&journalCode=jpet&volume=1&issue=3&year=1999&part=null
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Keith J. Crocker & John Morgan, 1998. "Is Honesty the Best Policy? Curtailing Insurance Fraud through Optimal Incentive Contracts," Journal of Political Economy, University of Chicago Press, vol. 106(2), pages 355-375, April.
    2. Spence, Michael & Zeckhauser, Richard, 1971. "Insurance, Information, and Individual Action," American Economic Review, American Economic Association, vol. 61(2), pages 380-387, May.
    3. Picard, Pierre, 1996. "Auditing claims in the insurance market with fraud: The credibility issue," Journal of Public Economics, Elsevier, vol. 63(1), pages 27-56, December.
    4. Mookherjee, Dilip & Png, I P L, 1990. "Enforcement Costs and the Optimal Progressivity of Income Taxes," Journal of Law, Economics, and Organization, Oxford University Press, vol. 6(2), pages 410-431, Fall.
    5. Townsend, Robert M., 1979. "Optimal contracts and competitive markets with costly state verification," Journal of Economic Theory, Elsevier, vol. 21(2), pages 265-293, October.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Jean-Marc Bonnisseau & Bertrand Crettez, 2007. "On the Characterization of Efficient Production Vectors," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 31(2), pages 213-223, May.
    2. Bonnisseau, J.-M. & Cornet, B., 2008. "Existence of equilibria with a tight marginal pricing rule," Journal of Mathematical Economics, Elsevier, vol. 44(7-8), pages 613-624, July.
    3. repec:hal:journl:halshs-00113335 is not listed on IDEAS
    4. repec:hal:journl:halshs-00113332 is not listed on IDEAS
    5. Jean-Marc Bonnisseau & Bernard Cornet & Marc-Olivier Czarnecki, 2007. "The marginal pricing rule revisited," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 33(3), pages 579-589, December.
    6. M. Ali Khan, 2007. "Perfect Competition," PIDE-Working Papers 2007:15, Pakistan Institute of Development Economics.
    7. Jean-Marc Bonnisseau & Bernard Cornet, 2006. "Existence of equilibria with a tight marginal," Cahiers de la Maison des Sciences Economiques b06022, Université Panthéon-Sorbonne (Paris 1).

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:jpbect:v:1:y:1999:i:3:p:309-38. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/apettea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.